Texas, 2018

Winter Weather in Texas, February 11 to 12, 2018

February 11 to 12, 2018 · NWS FWD · 24 events in 20 counties and zones

A strong cold front led to falling temperatures Saturday night, followed by a round of wintry precipitation Sunday morning. Some of the precipitation lingered into early Monday.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A strong cold front led to falling temperatures Saturday night, followed by a round of wintry precipitation Sunday morning. Some of the precipitation lingered into early Monday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Feb 11, 5:57 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Feb 11, 5:57 AM CST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
557 AM CST Sun Feb 11 2018

.AVIATION...
/12Z TAFS/

MVFR conditions generally prevail across North Texas this morning
with north winds 15-20 kt. The main concern through the next
several hours will be the potential for some light freezing rain
or sleet as a band of mid level forcing spreads across North
Texas. Area radar imagery already shows scattered elevated
convection from near Fort Worth extending back southwest to San
Angelo. This is streaming northeast across the area and this trend
should continue through midday. There is some very dry air beneath
the cloud deck where the precipitation is occurring, so some
evaporation is occurring before some of this makes it to the
ground. We'll keep a TEMPO for some -FZRAPL through the late
morning hours, although no significant accumulations are expected.
Some very light accumulations of ice or sleet can be expected
through late morning before temperatures warm above freezing
during the early afternoon hours. Cigs should improve to VFR by
midday with continued lifting through the afternoon hours.

At Waco, similar trends with respect to cigs can be expected
although now it is looking more likely that the heavier
precipitation will remain to the north. We've removed the freezing
rain and sleet mention from the Waco TAF.

All precipitation will come to an end by early afternoon with VFR
conditions prevailing this evening and tonight.

Dunn

&&

.SHORT TERM... /Issued 331 AM CST Sun Feb 11 2018/
/Today and Tonight/

A reinforcing shot of colder air moved into North Texas shortly
after midnight accompanied by stronger north winds and
temperatures falling into the lower 20s. Most of North and Central
Texas is now below freezing with the exception of our far southern
counties, but these areas too will fall to below freezing over the
next few hours. Extensive cloud cover persists across the region
as warm moist air lifts up and over the colder surface airmass.

Our main concern for today will be the potential for some light
freezing rain and sleet as mid level forcing for ascent spreads
across North Texas. The air above the frontal layer remains fairly
dry, but low and mid level water vapor imagery shows some
increased moisture streaming in across Northern Mexico into the
Big Bend region and into west-central Texas this morning. Later
this morning, as the main trough axis swings into the Texas
Panhandle, isentropic ascent in the 800-600mb layer will really
increase across Central and North Texas. While the forcing is
quite strong, moisture availability will remain marginal at best.
Normally, this wouldn't be of any significant concern, however
given the strength of the forcing within an area of steep lapse
rates (>7.5 C/km), parcels that do saturate can quickly become
buoyant resulting in convection. The strong ascent tends to find
the moisture if there is any available. Over the last hour, we
have seen some indication of this occurring to the west of San
Angelo where spotty convection is now apparent on radar. As this
forcing spreads eastward, it is likely that there will be at least
some scattered convective cells that develop across parts of North
Texas. That being the case, precipitation type should either be
freezing rain or sleet given the extensive warm nose above the
surface. If the convection is strong enough, then sleet would
probably be favored, but if it generally lighter, then the warm
nose would likely melt everything with only limited time for
refreezing. This would support more of a freezing rain scenario
given the surface temperatures in the upper 20s. Either way, there
is some potential for icing especially on bridges and overpasses.
Any heavier bursts of rain/sleet could cause some localized higher
impacts.

Concerning the advisory...we have decided to trim a good chunk off
of the Winter Weather Advisory with this issuance. Our northwest
and Red River counties will likely miss out on any precipitation
given that deeper colder and drier air is in place and the best
forcing should spread to the south. In our northeast counties,
some light freezing drizzle earlier yesterday evening has come to
an end and visibilities have improved with drier air moving in.
Any additional precipitation later today should occur as
temperatures rise to or just above freezing. This should mitigate
any impacts in this area. We'll keep the advisory from the
Metroplex southwest to Eastland/Mills/Bell counties.

All of this precipitation should come to an end later this
afternoon with skies clearing this evening. It will be another
cold night with temperatures in the lower 20s northwest to lower
30s in the southeast.

Dunn

&&

.LONG TERM... /Issued 331 AM CST Sun Feb 11 2018/
/Monday Onward/

A cool and dry Monday will be in store as skies clear temporarily
while winds come around to the east and southeast. The glimpse of
sunshine will be short-lived, however, as moisture will be quick
to return late Monday into Tuesday. This resultant blanket of
stratus should keep temperatures on the warmer side Monday night
with most areas holding above freezing. The warmer start to
Tuesday and increased southerly flow/warm advection will cause
temperatures to climb into the 50s or low 60s during the day
despite cloudy skies. Some light rain or drizzle due to low-level
ascent may also occur mostly east of I-35 throughout the day.

The sun will remain scarce through the middle of the week as rich
low-level moisture and resultant low clouds continue to stream
northward. Some higher rain chances will occur on Tuesday night
into Wednesday as ascent from low-level warm advection increases.
The GFS and ECMWF have flip-flopped from yesterday's solution, and
now the ECMWF is the wetter of the models through this time
period. Have maintained PoPs around 30-40% and hopefully guidance
will come into better agreement on rainfall potential in the next
couple of days. In addition, because of the increased warm
advection, temperatures will be several degrees higher on
Wednesday. Highs in the 60s or low 70s will be likely as
dewpoints climb into the 50s and low 60s. This will also mean a
warm and humid Wednesday night with low temperatures only falling
into the low 60s or upper 50s.

Thursday should be the warmest day of the week prior to the
arrival of another cold front late Thursday night or Friday
morning. Depending on the front's arrival time, some pre-frontal
warming could see high temperatures climb to 75-80 degrees
Thursday afternoon. Rain chances will also accompany this front
and they will be on the increase heading into Friday and through
the weekend. However, there is still much disagreement on handling
the shortwave that will be responsible for these conditions. The
ECMWF maintains a much more open wave while the GFS keeps the low
cutoff for an extra day. However, both of these solutions are
trending more progressive over the past couple of runs. As a
result, will go with some 30-50% PoPs Friday into the weekend,
which at this point looks like a cold rain with temperatures
mostly in the 40s.

-Stalley

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    40  28  53  42  57 /  30   0   0   5  20
Waco                40  24  54  43  58 /  40   0   5  10  20
Paris               40  25  51  36  54 /  10   5   5   5  20
Denton              39  22  51  37  56 /  20   0   0   5  10
McKinney            40  23  50  38  55 /  20   0   0   5  20
Dallas              41  28  53  42  57 /  30   0   0   5  20
Terrell             40  27  52  39  57 /  30   5   0  10  20
Corsicana           39  29  52  44  56 /  30   5   5  10  30
Temple              39  28  54  43  58 /  30   0   5  10  20
Mineral Wells       39  23  52  37  58 /  20   0   0   5  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until noon CST today for TXZ116>119-
129>134-141>145-156>159.

&&
Hazardous weather outlook, Feb 11, 3:35 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
335 AM CST Sun Feb 11 2018

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-120945-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
335 AM CST Sun Feb 11 2018

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.
Areas of light sleet and freezing rain are possible through the
morning hours on Sunday before temperatures climb above freezing by
midday. The mostly likely location for these conditions will be near
and south of Interstate 20 and west of Interstate 35. Slick spots on
bridges and overpasses are possible where these conditions occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 winter weather. Local standard time, as filed.

Winter Weather, Tarrant

When
February 11, 7:00 AM CST to 8:00 AM CST
Where
Tarrant forecast zone
Reported by
Public
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

A public report indicated light sleet accumulations approximately 1 mile east of Richland Hills, TX.

Winter Weather, Tarrant

When
February 11, 8:00 AM CST to 10:00 AM CST
Where
Tarrant forecast zone
Reported by
Public
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Public reports indicated about one-hundredth of an inch of freezing rain in multiple locations across Tarrant county.

Winter Weather, Erath

When
February 11, 8:00 AM CST to 9:00 AM CST
Where
Erath forecast zone
Reported by
Law Enforcement
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

Erath County Sheriff's Department reported a hundredth of an inch of freezing rain with some roads becoming icy in parts of the county.

Winter Weather, Erath

When
February 11, 8:00 AM CST to 10:00 AM CST
Where
Erath forecast zone
Reported by
Public
Coordinates
32.236, -98.218 (the zone’s center; the record gives no point)

A public report indicated a few hundredths of an inch of sleet in Stephenville.

Winter Weather, Hood

When
February 11, 8:30 AM CST to 9:30 AM CST
Where
Hood forecast zone
Reported by
Public
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

A public report indicated two-hundredths of an inch of sleet approximately 4 miles northeast of the city of Granbury, TX.

Winter Weather, Hood

When
February 11, 8:30 AM CST to 9:30 AM CST
Where
Hood forecast zone
Reported by
Law Enforcement
Coordinates
32.430, -97.832 (the zone’s center; the record gives no point)

Hood County Sheriff's Department indicated about a hundredth of an inch of sleet and freezing rain with icing on elevated surfaces.

Winter Weather, Somervell

When
February 11, 8:30 AM CST to 9:30 AM CST
Where
Somervell forecast zone
Reported by
Law Enforcement
Coordinates
32.222, -97.774 (the zone’s center; the record gives no point)

Somervell County Sheriff's Department reported approximately a hundredth of an inch of freezing rain with ice on roads across the western part of the county.

Winter Weather, Parker

When
February 11, 9:00 AM CST to 10:00 AM CST
Where
Parker forecast zone
Reported by
Public
Coordinates
32.778, -97.805 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of freezing rain and sleet 2 miles south-southeast of Weatherford, TX.

Winter Weather, Denton

When
February 11, 9:00 AM CST to 11:00 AM CST
Where
Denton forecast zone
Reported by
Public
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Public reports indicated about a hundredth of an inch of sleet across the county.

Winter Weather, Bosque

When
February 11, 9:30 AM CST to 10:30 AM CST
Where
Bosque forecast zone
Reported by
Social Media
Coordinates
31.900, -97.634 (the zone’s center; the record gives no point)

A social media report indicated heavy sleet with trace accumulations across Bosque county.

Winter Weather, Johnson

When
February 11, 9:30 AM CST to 10:30 AM CST
Where
Johnson forecast zone
Reported by
Public
Coordinates
32.379, -97.366 (the zone’s center; the record gives no point)

A public report indicated approximately two-hundredths of an inch of sleet 4 miles north-northwest of the city of Alvarado, TX.

Winter Weather, Collin

When
February 11, 10:00 AM CST to 11:00 AM CST
Where
Collin forecast zone
Reported by
Public
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of sleet 4 miles northwest of the city of Allen, TX.

Winter Weather, Bell

When
February 11, 10:30 AM CST to 11:30 AM CST
Where
Bell forecast zone
Reported by
Public
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of freezing rain mixed with sleet approximately 1 mile east-northeast of the city of Belton, TX.

Winter Weather, Hill

When
February 11, 11:00 AM CST to 12:00 PM CST
Where
Hill forecast zone
Reported by
Public
Coordinates
31.991, -97.132 (the zone’s center; the record gives no point)

A public report indicated a hundredth of an inch of freezing rain 5 miles south-southwest of the city of Whitney, TX.

Winter Weather, McLennan

When
February 11, 11:30 AM CST to 12:30 PM CST
Where
McLennan forecast zone
Reported by
Social Media
Coordinates
31.552, -97.202 (the zone’s center; the record gives no point)

A social media report indicated about a hundredth of an inch of sleet in the city of Hewitt, TX.

Winter Weather, Dallas

When
February 11, 11:45 AM CST to 12:45 PM CST
Where
Dallas forecast zone
Reported by
Social Media
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

A social media report indicated a dusting of sleet in the city of Garland, TX.

Winter Weather, Henderson

When
February 11, 12:00 PM CST to 1:00 PM CST
Where
Henderson forecast zone
Reported by
Public
Coordinates
32.212, -95.854 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of sleet approximately 2 miles west-southwest of the city of Arbor, TX.

Winter Weather, Rains

When
February 11, 12:30 PM CST to 1:30 PM CST
Where
Rains forecast zone
Reported by
Public
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of sleet approximately one mile north-northwest of the city of Emory, TX.

Winter Weather, Anderson

When
February 11, 1:00 PM CST to 2:00 PM CST
Where
Anderson forecast zone
Reported by
Public
Coordinates
31.813, -95.653 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of freezing rain approximately 5 miles southwest of the city of Palestine, TX.

Winter Weather, Limestone

When
February 11, 1:00 PM CST to 2:00 PM CST
Where
Limestone forecast zone
Reported by
Public
Coordinates
31.546, -96.580 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of sleet 2 miles south of the city of Tehuacana, TX.

Winter Weather, Milam

When
February 11, 1:30 PM CST to 2:30 PM CST
Where
Milam forecast zone
Reported by
Social Media
Coordinates
30.786, -96.977 (the zone’s center; the record gives no point)

A social media report indicated a coating of freezing rain on elevated surfaces between Rockdale and Milano.

Winter Weather, Hunt

When
February 11, 11:30 PM CST to February 12, 12:30 AM CST
Where
Hunt forecast zone
Reported by
Social Media
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

A social media report indicated a dusting of sleet in the city of Whitney, TX.

Winter Weather, Bell

When
February 12, 11:00 AM CST to 12:00 PM CST
Where
Bell forecast zone
Reported by
Public
Coordinates
31.038, -97.478 (the zone’s center; the record gives no point)

A public report indicated about a hundredth of an inch of sleet in the city of Troy, TX.

Winter Weather, Kaufman

When
February 12, 12:30 PM CST to 1:30 PM CST
Where
Kaufman forecast zone
Reported by
Public
Coordinates
32.599, -96.288 (the zone’s center; the record gives no point)

A public report indicated a mix of rain and sleet 7 miles east-southeast of the city of Oak Ridge, TX.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, February 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 739804, 739805, 740226, 740227, 740228, 740230, 740231, 740232, 740233, 740234, 740235, 740237, 740241, 740244, 740242, 740262, 740263, 740264, 740266, 740267, 740269, 740271, 740272, 740274.